| Catalog Number |
1DLMC04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
06/27/2017
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2016 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection with open draining.Wound.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: preoperative complaints: (b)(6) 2016: (b)(6) hospital.Operative report.Indications: ¿the patient is a 48-year-old female with a previous ventral hernia repair with likely stratos [strattice] mash who presented with complaints of recurrent incarcerated ventral hernia with tenderness and difficult to reduce it.Noted on the cat scan of the abdomen and pelvis questionable seroma and fluid collection.The patient was advised to have a laparoscopic ventral hernia repair, possible bowel resection, possible mesh repair.The patient prior to the procedure had no evidence of fever, chills or infection and in fact developed some acute pain while coughing the previous day.¿ implant procedure: repair of ventral hernia.[implant: gore® dualmesh® biomaterial, 1dlmc04/ (b)(6) , 15cm x 19cm x 1mm thick, oval].Implant date: (b)(6) 2016 [hospitalization dates documented as (b)(6) 2016.(admission date doesn¿t correspond with operative report which was dictated on (b)(6) 2016] (b)(6) 2016: (b)(6).Preoperative diagnosis: incarcerated recurrent ventral hernia.Postoperative diagnosis: incarcerated recurrent ventral hernia.Postoperative adhesions.Anesthesia: general.Estimated blood loss: less than 10 ml.Complications: none.Wound classification: ¿i¿.Procedure: ¿the patient was brought to the operating room, placed in the supine position.After induction of general anesthesia, she was endotracheally intubated.The abdomen was prepped and draped in traditional sterile fashion.An orogastric tube and a foley catheter were in place.A gasless endopath trocar was introduced in the left upper quadrant and then subsequently additionally right upper quadrant trocars, right lower quadrant and right mid abdomen were introduced under direct laparoscopic visualization.There was copious amounts of omentum stuck to the anterior abdominal wall that was lysed using a ligasure device.There was a loop of small bowel stuck within the hernia defect, approximately 200 cm in diameter, the lower pole of the incision that extended into it.After a meticulous and copious dissection while we were trying to pull down the bowel, it remained significantly edematous.At this point in time, an incision was made anterior in the skin immediately through the appreciated hernia sac and then a probing finger introduced through the skin palpating the incarcerated bowel and slowly meticulously pushed back the edematous mesentery back through the small opening.Once this was done, the bowel appeared to be viable and peristalsing.At this juncture of time, a mm trocar was introduced through a small incision back through the opening of the fascia and we proceeded to place a 12 x 19 cm mesh overlying the hernia defect.This mesh was then packed up in the anterior abdominal wall using protack metal packers and additional absorbstacks.It is worthy to note that once this was done this overlapped the previous biologic mesh repair to normal tissue on the edges both laterally, superiorly and inferiorly.At this juncture in time, the cavity of the hernia and the likely previous seroma above biologic mesh was entered.It appeared to be primarily serous fluid.The cavity was placated using several interrupted 3-0 vicryl suture and then two #10 balke drains placed within the cavity space for adequate drainage in the future.Care was exercised not to suture the drains in place and thereby the drains were not pulled back into position as all the sutures were tied.At this juncture in time, the patient tolerated the procedure well.The instrument, lap, and needle count was correct.We then closed the port site skin with four subcuticular maxon sutures and the subcutaneous with 3-0 vicryl suture.Then, we established pneumoperitoneum to ensure that there was no evidence of any air leak or inadvertent bowel injury.Once this was ensured, we proceeded to remove all the laparoscopic trocars under direct laparoscopic visualization.No evidence of bleeding from the trocar sites.The skin incision was closed using 4 subcuticular maxon sutures.The jp drain sites were secured in position using 3-0 nylon sutures.The instrument, lap and needle count was correct at the conclusion of the procedure.There was excellent hemostasis.¿ (b)(6) 2016: (b)(6) hospital.Implant sticker ¿gore® dualmesh® biomaterial.Ref: 1dlmc04.Sn: (b)(6).[expiration date]: 2020-05-31.¿ explant preoperative complaints: (b)(6) 2017: (b)(6).(b)(6).Office visit: ¿primary diagnosis: open wound of abdomen, initial encounter.Reason for visit: consultation; referred by (b)(6), md.Main complaint: consultation (fluid leaking from belly button ¿ no pain, swelling in abdomen.Hpi [hisotry of present illness] comments: (b)(6) is a pleasant 49 year old female lpn at (b)(6) hospital who presents to the office for evaluation of a draining abdominal wall wound.Her first surgery was a laparoscopic cholecystectomy in 2007.She developed a gallbladder extraction port site hernia.This hernia incarcerated requiring a laparotomy for an incarcerated incisional hernia and repair with strattice mesh by (b)(6) on (b)(6) 2015.The hernia reoccurred and required an emergent laparoscopic repair of an incarcerated recurrent incisional hernia with 12 by 19 cm mesh and protack by (b)(6).She was told the mesh utilized was a tissue mesh by (b)(6).The jp drain was removed in (b)(6) 2016.She then began draining purulent material from the umbilicus in (b)(6) 2016.A ct scan done (b)(6) 216 demonstrated a fluid collection below the mesh communicating to the umbilicus.She presents to the office for evaluation of the draining abdominal wound.She changes the bandages every 2 1/2 hours.She can see a foreign body protruding from her umbilicus.Patient reports she has been smoking cigarettes.She has been smoking about 0.25 packs per day.Wt 117.9kg (260 lb)¿ bmi 40.72.Explant procedure: removal of gore-tex mesh material.Explant date: (b)(6) 2017 (b)(6).Office visit: ¿physical examination abdominal: on physical examination she appears well developed, well-nourished and in no distress.Her abdomen is rotund with a large incisional hernia noted.There is a large open abdominal wound at the umbilicus.There is visible gore-tex mesh pro-tacks noted.The cavity was cultured after being prepped with betadine.The firm body gore-tex mesh material was easily removed with general retraction placed on it to pull it out of the umbilicus.There was no attachment noted.The mesh was completely detached.There were multiple pro-tacks throughout the mesh.The wound was then cleansed with betadine and packed with alginate packing.Her extremity exam is normal without rash or edema.¿ assessment: ¿my impression of (b)(6) is that she had a chronically infected dual gore mesh from her most recent hernia repair surgery performed by dr.(b)(6) on (b)(6) 2016.The mesh had become infected and was chronically draining and eventually detached from all surrounding tissues.The mesh was completely free of any attachment and easily removed in the office today along with the attached pro-tacks.The wound was cultured, cleaned with betadine and packed with alginate.She also has a large recurrence of her recurrent incisional hernia.She has already suffered two episodes of incarceration of small bowel through hernia defects and therefore this will eventually require operative repair.However, i would like for her to heal this wound [prior?] to proceeding with surgery.In addition, she will attempt weight loss to improve her current health status prior to proceeding with surgery.Plan: (b)(6) will return to my office in two to three weeks for reevaluation of her abdominal wall wound and hernia.Eventually she will require a repeat ct scan of her abdomen and pelvis, preoperative bacterial decay decontamination and then surgery to repair her recurrent hernia.Photographs date: [ni].Facility: [ni].Provider: [ni]: photographs x 5.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.